Interior Health is urging extreme caution for Kamloops and Kelowna residents, following five overdoses in less than 10 hours in the Lower Mainland yesterday.
“While not using drugs at all is the best way to avoid overdose and other health impacts, health care providers recognize some people will continue to use drugs,” Interior Health said in a statement Saturday.
On Friday, Island Health also issued a warning after six people were rushed to hospital in a 24-hour period.
To reduce risk, drug users are being advised not to mix different drugs, not to take drugs alone and to take small test doses to gauge potency before taking their usual dose.
Drug users are also advised to keep an eye out for their friends, carry a naloxone kit and learn how to recognize the signs of an overdose: Slow or no breathing, gurgling or gasping, lips or fingertips turning blue and difficult to awaken.
If an overdose is suspected users are advised to call 911 immediately.
Fatal overdoses increasing at great rates in Kelowna
There were 60 OD deaths in Kelowna from Jan. 1 to Aug. 31, meaning the projected death toll for 2017 is 90. In 2016 47 died. Fentanyl has been detected in 90 per cent of these cases.
The illicit drug overdose death rate is higher in the Kelowna Census Metropolitan Area —which includes everything from Lake Country to Peachland —than it is in Vancouver.